Categories

YOUR LIVER CAN REBUILD ITSELF – GIVE IT A CHANCE

When Drugs Do Bad Things


If your organs had a personality, your liver would be the strong, silent type. No matter how hard it works at filtering out toxins like alcohol and drugs, it doesn’t complain until it’s on the verge of collapse. And when we say drugs, we don’t mean the illegal kind. We’re talking about the dozens of meds with liver-damage potential. The weight-loss aid called orlistat — aka Xenical and Alli — is the latest med that has to include liver cautions on its label.

Luckily for us and you, the liver has a remarkable ability to give itself a makeover. So if you do have a DILI (drug-induced liver injury), stopping the med and treating your liver right — no alcohol, for starters — usually will restore it to health, as long as it was in good shape to begin with.

But since the liver isn’t a whiner, the trick is to spot the damage before it makes your skin itch and turns your eyeballs yellow, your pee dark and your poop pale. Some DILI-defending tips:


Read the fine print. You know those package inserts with the tiny type. Get out your magnifier and read it. Cautions about liver damage will make you more alert to warning signs (below).

Don’t ignore vague symptoms. Nausea, poor appetite, malaise and just not feeling great — especially shortly after starting a medication — can precede the obvious symptoms.

Get the tests. Liver-function tests are advised even before treatment begins with some meds, such as terbinafine (e.g., Lamisil), the nail fungus drug. Don’t blow them off.

Sourced & published by Henry Sapiecha 7th June 2010

Tags: , , , , , , , ,

Leave a Reply